Almost everyone has heartburn sometimes. If you have heartburn very often, you may have gastroesophageal reflux disease (GERD).
Normally when food or liquid enters your stomach, a band of muscle at the end of your esophagus closes off the esophagus. This band is called the lower esophageal sphincter (LES). If this band does not close tightly enough, food or stomach acid can back up (reflux) into the esophagus. The stomach contents can irritate the esophagus and cause heartburn and other symptoms.
Heartburn is more likely if you have a hiatal hernia. A hiatal hernia is a conditions which occurs when the top part of the stomach pokes into the chest cavity. This weakens the LES so that it is easier for acid to back up from the stomach into the esophagus.
Pregnancy and many medicines can bring on heartburn or make it worse.
Medicines that can cause heartburn include:
- Anticholinergics (used for sea sickness)
- Beta-blockers for high blood pressure or heart disease
- Calcium channel blockers for high blood pressure
- Dopamine-like drugs for Parkinson disease
- Progestin for abnormal menstrual bleeding or birth control
- Sedatives for anxiety or sleep problems (insomnia)
- Theophylline (for asthma or other lung diseases)
- Tricyclic antidepressants
Talk to your health care provider if you think one of your medicines may be causing heartburn. Never change or stop taking medicine without talking to your provider first.